Alert archive / Virginia / Beach Hazards Statements in 2017
Beach Hazards Statement 10, NWS Wakefield, VA
NWS Wakefield, VA issued this beach hazards statement at Sep 9, 2017, 7:56 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland. It took effect at Sep 10, 2017, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2017, 7:56 PM EDT (23:56 UTC)
- In effect from
- Sep 10, 2017, 6:00 AM EDT
- Expired
- Sep 10, 2017, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wakefield, VA
Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA
The radar
The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WHUS41 KAKQ 092356 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 756 PM EDT SAT SEP 9 2017 NCZ102-VAZ098-100800- /O.CAN.KAKQ.BH.S.0009.000000T0000Z-170910T0000Z/ /O.NEW.KAKQ.BH.S.0010.170910T1000Z-170911T0000Z/ EASTERN CURRITUCK-VIRGINIA BEACH- 756 PM EDT SAT SEP 9 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING. THE BEACH HAZARDS STATEMENT HAS BEEN CANCELLED. * LOCATION...ATLANTIC BEACHES FROM OCEAN CITY MARYLAND SOUTH TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS NORTH CAROLINA. * TIMING...THROUGH THIS EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 3 TO 4 FEET ALONG WITH A LONG PERIOD SWELL OF 10 TO 13 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ MDZ025-VAZ099-100-100100- /O.CAN.KAKQ.BH.S.0009.000000T0000Z-170910T0000Z/ MARYLAND BEACHES-ACCOMACK-NORTHAMPTON- 756 PM EDT SAT SEP 9 2017 ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS CANCELLED THE BEACH HAZARDS STATEMENT. THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHED ON SUNDAY. IF CAUGHT IN A RIP CURRENT, DON'T TRY TO FIGHT ITS SEAWARD PULL. MOVE ACROSS THE CURRENT IN A DIRECTION FOLLOWING THE SHORELINE. $$
2 follow-up statements
452 WHUS41 KAKQ 100049 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 849 PM EDT SAT SEP 9 2017 NCZ102-VAZ098-100900- /O.CON.KAKQ.BH.S.0010.170910T1000Z-170911T0000Z/ EASTERN CURRITUCK-VIRGINIA BEACH- 849 PM EDT SAT SEP 9 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * LOCATION...ATLANTIC BEACHES FROM OCEAN CITY MARYLAND SOUTH TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS NORTH CAROLINA. * TIMING...THROUGH THIS EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 3 TO 4 FEET ALONG WITH A LONG PERIOD SWELL OF 10 TO 13 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$
632 WHUS41 KAKQ 101150 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 750 AM EDT SUN SEP 10 2017 MDZ025-VAZ099-100-110000- /O.EXA.KAKQ.BH.S.0010.000000T0000Z-170911T0000Z/ MARYLAND BEACHES-ACCOMACK-NORTHAMPTON- 750 AM EDT SUN SEP 10 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...ATLANTIC BEACHES FROM OCEAN CITY MARYLAND SOUTH TO ACCOMACK AND NORTHAMPTON COUNTIES IN VIRGINIA. * TIMING...THROUGH THIS EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 3 TO 4 FEET ALONG WITH A LONG PERIOD SWELL OF 10 TO 13 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ NCZ102-VAZ098-110000- /O.CON.KAKQ.BH.S.0010.000000T0000Z-170911T0000Z/ EASTERN CURRITUCK-VIRGINIA BEACH- 750 AM EDT SUN SEP 10 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATION...ATLANTIC BEACHES FROM VIRGINIA BEACH TO THE CURRITUCK COUNTY OUTER BANKS NORTH CAROLINA. * TIMING...THROUGH THIS EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 3 TO 4 FEET ALONG WITH A LONG PERIOD SWELL OF 10 TO 13 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ MRD
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 9, 7:24 PM EDT, 32 minutes earlier.
Area forecast discussion, Sep 9, 7:24 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
724 PM EDT Sat Sep 9 2017
.SYNOPSIS...
High pressure to the north builds into the area through Sunday.
Hurricane Irma will track north along the west coast of Florida
Sunday. The system will continue northwest while weakening across
Georgia Monday, then meander over the Tennessee Valley Tuesday
and Wednesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure to the north continues the dry and cool conditions
across the region. Sct CU dissipate this eve then SKC. Lows from
the upr 40s NW to lwr 60s SE beaches.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
The high moves east Sun / Sun night shifting off the New England
coast by Mon as Irma weakens as it drifts NW into wrn Ga. Mstly
sunny again Sun. Highs in the low to mid 70s. Mstly clr Sun night.
Lows in the lwr 50s NW to low-mid 60s SE. Irma's moisture increases
from the south Mon. Dry air in place from the retreating high keeps
most of the fa dry under incrg cloudiness. Sct shwrs possible after
18Z over swrn most zones. Highs in the low to mid 70s.
Models show enough of Irma's moisture overspreading the fa for sct
showers to develop Mon night. Process expected to be slow with chc
pops mainly south of I64 during the evening. Pops ramp up to btwn 60
and 80% across the swrn zones after midnight. Chc pops elsewhere.
Lows Mon night in the upr 50s NW to near 70 SE.
Weakening Irma progged to stall then linger across the Tenn valley
Tue. GFS/ECMWF indicating a s/w ejecting east across NC Tue aftrn
with a warm front extending east across nern NC. This feature will
likely enhance the pcpn threat across the fa given the moist onshore
flow. Pops will vary from cat/likely over most of the fa, chc pops
across the ern shore. Kept slght chc thunder across sern VA/nern NC
as the data suggests some limited instability due to some BINOVC.
Temps a challenge as the piedmont remains in a insitu-wedge where
readings stay in the upr 60s to lwr 70s while temps jump into the
upr 70s to arnd 80 across the SE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Bulk of moisture associated with E/SE flow in between the
remnants of Irma west of the Mtns and high pressure to the NE
will continue to lift N of the local area Tue night. Will
maintain likely to chc PoPs Tue evening (highest N), slowly
drying from S to N overnight. Lows in the 60s. Looks like a dry
day under partly-mostly sunny skies and SW flow on Wed. Highs
80-85 F. The upper low associated with Irma is then forecast to
weaken to an open wave and pass over the local area Thu-Fri.
Have raised PoPs to chance for this period with conditions
potentially being unsettled. Lots of uncertainty going into next
weekend, the ECMWF being weaker than the GFS with residual low
pressure aloft and for now have genly gone with a 30% chance for
showers and seasonable (but somewhat humid) conditions for mid-
September. Lows in the 60s and highs in the upper 70s to lower
80s.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Dry weather and continued VFR conditions through the forecast
period. SKC overnight accept along the coastal areas where some
sct-bkn stratocu could develop with the NE flow. Otw, SKC with
NNE winds 10-15 KTS.
Outlook: High pressure keeps the dry and VFR conditions across the
area through Mon. Increasing high and mid level clouds later Mon
with showers overspreading the area Mon night and Tues.
&&
.MARINE...
Latest surface analysis centers high pressure over the Great Lakes
region as Hurricane Irma centers between northern Cuba and the
Florida Keys. Some long-period swell still evident in buoy obs
though the dominant period has dropped off to 10-12 seconds and
may diminish further over the next 2 days. Seas have generally
been lower than forecast, and have allowed the SCA headlines to
drop off N of Cape Charles Light, while keeping them in effect
through Monday S of Cape Charles Light (though it will be
marginal through Sunday).
Have decided to put SCA headlines for the Bay/Sound/lower James
in effect with this issuance as gusts to 20 kt from the NE have
been occurring for most of the day and should increase slightly
later tonight. Waves in the lower Bay build to 3-4 feet, with
2-3 foot waves in the mouth of the James River. Northeast winds
in the upper bay diminish to 10-15 knots Sunday afternoon as the
high builds southward, but SCA conditions remain in the lower
Bay, southern coastal waters, and Sound. SCA conditions
expected to persist in the southern waters through at least
Tuesday with speeds of 15-25 knots. With respect to Irma, still
anticipate that the greatest impacts for the local marine area
hold off until later Monday into Tuesday. By that time, winds
will veer around from the NE to the E-SE late Monday night into
Tuesday. Have lowered the forecast for seas on coastal waters
Mon/Tue to 6-8 ft south 4-6 ft north through Tuesday. Please
continue to follow the latest info on the track of Hurricane
Irma from NHC.
&&
.TIDES/COASTAL FLOODING...
We will see gradually increasing tidal departures through the
next few days, though with a more western track of Irma, the
tidal departures are expected to be less than previously
anticipated. Also, some suggestion from NWPS guidance that the
dominant period will decrease to only 8-10 seconds. Not
expecting to have any coastal flooding concerns that would reach
minor flood thresholds until Monday/Tuesday. Overall, looks like
minor flooding will be most probable over the lower Bay (some
potential for low-end moderate flooding in the James river late
Mon/Tue). Have a high risk of rip currents into this evening for
Atlantic beaches. At least a moderate risk will likely continue
through the upcoming week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ632>634-656-
658.
Small Craft Advisory until 10 AM EDT Sunday for ANZ630-631-638.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...LKB
AVIATION...MPR/JEF
MARINE...LKB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 9, 6:04 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 604 PM EDT Sat Sep 9 2017 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-102215- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 604 PM EDT Sat Sep 9 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098-102215- Eastern Currituck-Virginia Beach- 604 PM EDT Sat Sep 9 2017 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. HIGH RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. HIGH RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-102215- Maryland Beaches-Accomack-Northampton- 604 PM EDT Sat Sep 9 2017 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. HIGH RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in Virginia, 2017Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in Maryland, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.